Maine, 2008Flash Flooding in Maine, June 18, 2008
June 18, 2008 · NWS CAR · 2 events in 1 county or zone
00 inches per hour produced localized flash flooding across southern Piscataquis county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with rainfall rates of 1.50 to 2.00 inches per hour produced localized flash flooding across southern Piscataquis county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 18, 6:36 PM EST, 4 minutes earlier.
Area forecast discussion, Jun 18, 6:36 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
736 PM EDT WED JUN 18 2008
.SYNOPSIS...
A COOL AND WET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THE WEEK. PERSISTENT SHOWER ACTIVITY AND CLOUDY SKIES
WILL CONTINUE AS A RESULT. HIGH TEMPERATURES WILL WARM SOMEWHAT WITH
LIMITED SUNSHINE THIS WEEKEND...BUT THE CHANCE OF MOSTLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATED THE GRID/ZFP TO INCLUDE HVY RAFL W/ANY TSTMS. ISSUED FFW
FOR SRN PISCATAQUIS COUNTIES AS RADAR ESTIMATES WERE CLOSING IN ON
3.5 INCHES IN ONE HOURS TIME. FFMP SHOWING SOME SMALLER BROOKS AND
STREAMS FILLING UP RAPIDLY IN THIS AREA AS WELL. OTRW...NO OTHER
CHGS ATTM.
HAVE GENERATED NEAR TERM GRIDS WITH RUC13...HOWEVER HAVE MADE
NUMEROUS MANUAL CHANGES TO POP AND WEATHER GRIDS TO BETTER
BLEND CURRENT CONDITIONS WITH MODEL GUIDANCE. UPPER TEMPERATURE
PROFILE VERY CONDUCIVE FOR HAIL WITH FREEZING LEVEL BELOW 9000
FEET. HAVE BEEN CLOSELY MONITORING CONVECTIVE CONDITIONS DURING
THE DAY TODAY. THUNDERSTORMS OCCURRING EARLIER TODAY OVER LOWER
MARITIME AIR MASS DIMINISHED AS MORNING PROGRESSED AND DYNAMIC
SUPPORT DECREASED. PRIMARY FOCUS THIS EVENING WILL BE AVIATION.
WITH MARITIME AIR MASS EXPECT CEILING TO DECREASE ALONG WITH
VISIBILITY IN MANY PLACES. WILL KEEP HIGHEST POPS IN NORTHWEST AND
MENTION THUNDER ALONG WITH HEAVY RAIN AND GUSTY WINDS IN WORDING.
&&
.SHORT TERM /THURSDAY NIGHT/...
MODELS CONTINUE TO SHOW SEVERAL S/WVS ROTATING AROUND A SLOWLY
DISLODGING UPPER LOW FROM SRN QB PROV CAN. THIS WILL RESULT IN
PERSISTENT LOW CLDNESS AND PERIODIC SHWRS/TSTMS. THE BEST
CVRG AND QPF POTENTIAL OF CONVECTION WILL BE CONTINGENT ON
WHETHER THE TIMING OF S/WV IMPULSES IS COINCIDENT WITH MAX HEATING
IN THE LATE AFT AND ERLY EVE...AND WHETHER THERE IS ANY DAYTIME
SUNSHINE. MODELS INDICATE THAT THE S/WV HELPING TO TRIGGER
SHWR/TSTM ACTIVITY THU MAY ARRIVE BEFORE THE TIME OF MAX HEATING...
PERHAPS LIMITING THE CAPE POTENTIAL FOR STRONGER THUNDERSTORMS
WHILE THE S/WV FOR FRIS ACTIVITY APPEARS TO ARRIVE DURING THE
TIME OF MX HEATING...BUT THE TIMING OF THESE S/WV FEATURES ON BOTH
DAYS IS STILL NOT CERTAIN. IN ANY EVENT...WENT LIKELY POPS BOTH
THU AND FRI AFT AND EVE ACROSS N AND W PTNS OF THE REGION AND HI
CHC POPS ELSEWHERE WITH FCST QPF INDICATIVE OF THIS DISTRIBUTION.
WITH THE MAIN UPPER TROF AXIS PASSING E OF THE FA BY SAT MORN...
THERE IS A BETTER CHC OF PARTIAL CLRG ACROSS THE FA BY SAT AFT AS
SFC WINDS SHIFT TO A MORE WRLY COMPONENT. ANY SCT TSTMS THAT FORM
SAT AFT WILL BE MORE DRIVEN BY SFC BASED INSTABILITY RATHER THAN
UPPER S/WV FEATURES.
OTHERWISE...WE SLOWLY INCREASE HI TEMPS A FEW DEGREES EACH DAY
ACROSS OUR FA WITH ANTICIPATION OF A LITTLE MORE SUNSHINE EACH
SUCCESSIVE DAY...ALTHOUGH THIS TREND IS ALSO...BY NO MEANS
CERTAIN. WITH RAIN MOISTENED AIR AND SRLY ATLC MARITIME MODIFIED
SFC WINDS...WE OPTED TO GO WITH AREAS OF LATE NGT FOG TNGT THRU
FRI NGT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
IT APPEARS THERE WILL BE NO RELIEF FROM THE COOL AND UNSETTLED
PATTERN THAT HAS SET UP SHOP OVER THE NORTHEAST UNITED STATES.
COMPUTER MODEL GUIDANCE FROM MULTIPLE MODELS ARE IN VERY GOOD
AGREEMENT ON THE PROGNOSIS OF AN AMPLIFIED LONG WAVE PATTERN OVER
THE UNITED STATES. SPECIFICALLY...RIDGING IN THE NORTH ATLANTIC
AND OVER THE MIDWEST MEANS A COOL TROFING PATTERN OVER THE EAST.
DUE TO GOOD MODEL CONSENSUS THERE IS A HIGH DEGREE OF CONFIDENCE
IN THE LONG RANGE FORECAST. POP FORECAST WILL HAVE CHANCES OF
PRECIPITATION IN THE HIGH CHANCE CATEGORY. THE SHOWERY NATURE OF
THE PRECIPITATION NECESSITATES CHANCE WORDING UNTIL MINOR IMPULSES
IN THE FLOW CAN BE RESOLVED CLOSER IN. NEVERTHELESS...POPS WILL
REMAIN ABOVE CLIMATE NORMALS FOR THIS TIME OF YEAR. OTHER WEATHER
PARAMETERS WILL USE GMOS AS A STARTING POINT GIVEN LITTLE
DISCREPANCY AMONG THE VARIOUS MODEL GUIDANCE.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: EXPECT IFR/MVFR CONDITIONS RESULT OF CEILING/VISIBILITY. INTO
THIS EVENING WITH MOIST MARINE LAYER IN PLACE.
SHORT TERM: MSLY IFR OVRNGT AND ERLY MORNS AND MVFR LATE MORN AND
AFT. HEAVIER SHWRS/TSTMS WILL ALSO LOWER CIGS AND/OR VSBYS TO IFR.
&&
.MARINE...
NEAR TERM: HAVE USE RUC13 FOR WIND...WILL REDUCE MODEL NUMBERS TO
KEEP SPEEDS BELOW 10 KNOTS SINCE STRONG MARINE LAYER REMAINS IN
PLACE. FOR WAVES: PRIMARY WAVE FIELD RESULTING FROM INCOMING
SWELL...WILL KEEP HEIGHTS AT OR BELOW FEET.
SHORT TERM: NO HDLNS ANTICIPATED THIS UPDATE. WENT WITH NAM12/GFS40
BLEND FOR WINDS AND AT OR BELOW WNA WW3 WV HT GUIDANCE...ESPECIALLY
BELOW GUIDANCE OVR THE INNER WATERS ZONE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...HEWITT/MIGNONE
SHORT TERM...VJN
LONG TERM...LERICOS
AVIATION...HEWITT/MIGNONE
MARINE...HEWITT/MIGNONE/VJN
Hazardous weather outlook, Jun 18, 7:33 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
833 AM EDT WED JUN 18 2008
MEZ001>006-010-011-015>017-029>032-191000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
833 AM EDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-191000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
833 AM EDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Piscataquis
- When
- June 18, 6:40 PM EST to 7:40 PM EST
- Where
- Piscataquis County, 2.36 mi S of Pingree Center to 2.91 mi SSW of Pingree Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.086, -69.450
Heavy thunderstorm rains caused the Packard Brook to overflow its banks...with the water covering portions of Route 150 south of Parkman.
Flash Flood, Piscataquis
- When
- June 18, 6:45 PM EST to 7:40 PM EST
- Where
- Piscataquis County, 0.5 mi WSW of Guilford to 0.51 mi WSW of Guilford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.167, -69.390
Heavy thunderstorm rains washed out a portion of road at the intersection of Prospect and Elm streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117387, 117388.